Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2014 (2014), Article ID 362340, 4 pages
http://dx.doi.org/10.1155/2014/362340
Research Article

On Bounds of Eigenvalues of Complex Sturm-Liouville Boundary Value Problems

Department of Mathematics, Shandong University at Weihai, Weihai, Shandong 264209, China

Received 25 March 2014; Accepted 1 May 2014; Published 12 May 2014

Academic Editor: Shurong Sun

Copyright © 2014 Wenwen Jian and Huaqing Sun. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The paper is concerned with eigenvalues of complex Sturm-Liouville boundary value problems. Lower bounds on the real parts of all eigenvalues are given in terms of the coefficients of the corresponding equation and the bound on the imaginary part of each eigenvalue is obtained in terms of the coefficients of this equation and the real part of the eigenvalue.

1. Introduction

Consider the regular complex Sturm-Liouville problem in associated with the Dirichlet boundary conditions where is a complex-valued function and is a real-valued function subjected to is a spectral parameter, is the weighted Hilbert space of all Lebesgue measurable complex-valued functions on satisfying with the inner product and the norm , and is the set of all Lebesgue measurable complex-valued functions on for which .

Equation (1) is formally self-adjoint, if and only if is a real-valued function. Hence, (1) is formally non-self-adjoint, when the imaginary part of is nonzero. The boundary value problems associated with (1) with real coefficients have been deeply studied (cf., e.g., [15] and their references). Similar to regular self-adjoint boundary value problems, one can prove that (1) and (2) also have only countable eigenvalues without finite accumulation points using the spectral theory of compact operators in Hilbert spaces when (1) is formally non-self-adjoint. Unlike self-adjoint boundary value problems, (1) and (2) may have infinitely many nonreal eigenvalues, when the imaginary part of is nonzero (see [6, Theorem 1.1]). The asymptotic behavior of eigenvalues of boundary value problems associated with (1) has been studied (cf. [79]). Sufficient conditions were given in [10] for all eigenvalues of (1) with the periodic, antiperiodic, Dirichlet, or Neumann boundary conditions to be simple. For more related results for non-self-adjoint differential expressions, the reader is referred to [1114] and the references cited therein.

In this paper, we are interested in the bounds on the eigenvalues of (1) and (2). In the case where (1) is formally self-adjoint, the bounds on eigenvalues of (1) and (2) were constructed in terms of the coefficients of (1), the coefficients of a comparing equation, and the eigenvalues of the comparing eigenvalue problem using the comparison theorem in [4]. The Rayleigh-Ritz method was used in [3] to obtain the bounds of eigenvalues of (1) and (2), when is positive and . It is noted that the comparison theorem and the Rlayleigh-Ritz method are not applicable to boundary value problems (1) and (2), for the case where (1) is formally non-self-adjoint. Here, we obtain lower bounds on the real parts of all eigenvalues of (1) and (2) in terms of the coefficients of (1) and get the bound on the imaginary part of each eigenvalue in terms of the coefficients of (1) and the real part of the eigenvalue.

In the next section, we will present the main results of this paper.

2. The Bounds on the Eigenvalues

We denote by the maximum norm of , which is the set of the continuous functions on , by the norm of the space and by the norm of the space . Let and be the real and imaginary parts of , respectively; that is, and . Then, , where . For convenience, we set In addition, we denote Then the result below is one of the main results of the paper.

Theorem 1. If is an eigenvalue of (1) and (2), then if is an eigenvalue of (1) and (2), with , then where satisfies ; and if is an eigenvalue of (1) and (2), with , then where satisfies .

Proof. We first consider the case where is an eigenvalue of (1) and (2), with . Let be such an eigenvalue and let be the corresponding eigenfunction with . Then, and By multiplying both sides of (10) by and integrating over the interval , we have By separating the real and imaginary parts of both sides of (11), we get that From and (12), it follows that Now, let ; then we have and by the Cauchy-Schwarz inequality. It can be obtained from (14) and (15) that and, hence, Similar to (15), we can get that which, together with the first relation of (17), gives that In addition, from and the Cauchy-Schwarz inequality, we have by which, together with (17), the definition of in (5), and , we get that Using (12), (17), (19), and (21), we can easily conclude that, for every eigenvalue with , which implies that (7) holds for all the eigenvalues of (1) and (2).
Let . Then, from (17), which, together with (13) and (21), implies that (8) holds for every eigenvalue with .
Now, let be an eigenvalue of (1) and (2), with . Then, we consider the problem with the Dirichlet boundary conditions (2). It can be easily verified that is an eigenvalue of (24) and (2). Clearly, . Hence, by (8), there exists satisfying such that This completes the proof.

The following corollary is a direct consequence of Theorem 1.

Corollary 2. If , then all eigenvalues of (1) and (2) satisfy that . Consequently, if there exists such that on , then all eigenvalues of (1) and (2) satisfy that .

If and , where denotes the set of functions which are locally absolutely continuous on , then we have the following result.

Theorem 3. Assume that and . If is an eigenvalue of (1) and (2), then if is an eigenvalue of (1) and (2), with , then where satisfies ; and if is an eigenvalue of (1) and (2), with , then where satisfies .

Proof . Let be an eigenvalue of (1) and (2) with and let be the corresponding eigenfunction with . Then, and (10) holds. By multiplying both sides of (10) by and integrating over the interval , we have By separating the real and imaginary parts of both sides of (29), we get that On the other hand, it follows from (17) and (20) that In addition, by (17), the definition of in (6), and , it can be obtained that which, together with (30) and (32), implies that (26) holds for every eigenvalue of (1) and (2), with , and, hence, (26) holds for all eigenvalues of (1) and (2). Furthermore, if is an eigenvalue of (1) and (2), with , then (27) follows from (31)–(33). With a similar argument to that in the proof of Theorem 1, (28) can be proved. This completes the proof.

Conflict of Interests

The authors declare that there is no conflict of interests regarding the publication of this paper.

Acknowledgments

This research was supported by the NNSF of China (Grant 11101241), the NNSFs of Shandong Province (Grants ZR2011AQ002 and ZR2012AM002), and the Special Fund for Postdoctoral Innovative Programs of Shandong Province (Grant 201301010).

References

  1. N. Dunford and J. T. Schwartz, Linear Operators, Wiley-Interscience, New York, NY, USA, 1963. View at MathSciNet
  2. E. Hille, Lectures on Ordinary Differential Equations, Addison-Wesley, London, UK, 1969. View at MathSciNet
  3. C. O. Horgan and S. Nemat-Nasser, “Bounds on eigenvalues of Sturm-Liouville problems with discontinuous coefficients,” Journal of Applied Mathematics and Physics, vol. 30, no. 1, pp. 77–86, 1979. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. J. R. McLaughlin, “Upper and lower bounds on eigenvalues of second-order Sturm-Liouville systems,” Journal of Differential Equations, vol. 19, no. 2, pp. 201–213, 1975. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. A. Zettl, Sturm-Liouville Theory, vol. 121 of Mathematical Surveys and Monographs, American Mathematical Society, Providence, RI, USA, 2005. View at MathSciNet
  6. S. Albeverio, R. Hryniv, and Ya. Mykytyuk, “On spectra of non-self-adjoint Sturm-Liouville operators,” Selecta Mathematica. New Series, vol. 13, no. 4, pp. 571–599, 2008. View at Publisher · View at Google Scholar · View at MathSciNet
  7. M. A. Naimark, Linear Differential Operators, George G. Harap, 1967.
  8. O. A. Veliev and M. T. Duman, “The spectral expansion for a nonself-adjoint Hill operator with a locally integrable potential,” Journal of Mathematical Analysis and Applications, vol. 265, no. 1, pp. 76–90, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. B. Yilmaz and O. A. Veliev, “Asymptotic formulas for Dirichlet boundary value problems,” Studia Scientiarum Mathematicarum Hungarica, vol. 42, no. 2, pp. 153–171, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  10. O. A. Veliev, “On the simplicity of the eigenvalues of the non-self-adjoint Mathieu-Hill operators,” 2013, http://arxiv.org/abs/1301.1011.
  11. M. Chugunova and D. Pelinovsky, “Spectrum of a non-self-adjoint operator associated with the periodic heat equation,” Journal of Mathematical Analysis and Applications, vol. 342, no. 2, pp. 970–988, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. R. Mennicken and M. Möller, Non-Self-Adjoint Boundary Eigenvalue Problems, Elsevier, San Diego, Calif, USA, 2003.
  13. D. Race, “A note on Dirichlet-type criteria for complex Sturm-Liouville expressions,” Journal of Differential Equations, vol. 83, no. 2, pp. 336–347, 1990. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. H. Sun and J. Qi, “On classification of second-order differential equations with complex coefficients,” Journal of Mathematical Analysis and Applications, vol. 372, no. 2, pp. 585–597, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet